Sense of taste/smell?

Hi everyone

Diagnosed with symmetrical rheumatoid arthritis 4 weeks ago, I was prescribed Methotrexate, Hydroxychloroquine and Sulfasalazine with Omeprazole and Naproxen, and had a steroid injection in my bum.

I had bad flu recently and the congestion meant that I lost my sense of taste and smell. The flu is over (I have pneumonia now) but I still can't smell anything or taste much except salt/sweet.

I was wondering if this was a side effect of any of the drugs I'm taking. Any clues?



4 Replies

  • Hiya Mo. Sorry to hear you've been recently diagnosed & you've had such a battering so soon after starting your meds to boot, that's rotten for you, coping with those as well as flu & then it turning into pneumonia that's just not on is it? I wouldn't think that your loss of taste & smell is due to the meds, more likely the attack your sinuses have been under. SSZ is the only drug you're on that I've not taken & didn't have any change of taste/smell on any excepting when I've had a cold of course. I'm still taking MTX & if anything my taste buds & sense of smell are heightened just now (I have a cold just started) but I do have a very dry mouth which my GP thinks is due to the nightly amitriptyline. Interesting though the two taste receptors which have remained are both at the front of the tongue, maybe this has some bearing, I'm not sure?

    I hope you recover quickly & all returns to normal but if it doesn't once you're rid of the pneumonia I would certainly ask to have it investigated.

  • When I was on mtx and hydroxy I had a tinny sort of taste in my mouth that often seemed like I had burned my mouth with hot coffee. After stopping both and eventually changing to Enbrel and sulphasalazine, my taste buds seem back to normal. I am not sure which med was the culprit, but one of them affected my buds!

  • Hi Mo_Warden,

    Sorry to hear that you had such a rough time recently. Certainly drugs can alter your sense of taste and smell. Having a metallic taste in the mouth is a common one. I have put a link to the NHS website that talks about this and to another website that discusses the changes in taste ans smell:

    We have spoken to people on the helpline that have the metallic taste in their mouths whilst on methotrexate.

    Hope this helps


    Beverley (NRAS Helpline)

  • Thank you for your comments, and for the links which were particularly helpful. I'm happy to say that, as my flu and pneumonia have improved, so has my sense of taste and smell. I can cook again!

    I had noticed a tinny taste after my meds and now I know which is the culprit. It doesn't seem to last long though so isn't a problem.

    Onwards and upwards - I have an OT appointment soon and podiatry today!



You may also like...